Alert archive / Oregon / Flood Watches in 2017
Flood Watch 2, NWS Medford, OR
NWS Medford, OR issued this flood watch at Jan 9, 2017, 2:47 AM PST for Curry County, Josephine County, Oregon; Siskiyou County, California. It took effect at Jan 10, 2017, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2017, 2:47 AM PST (10:47 UTC)
- In effect from
- Jan 10, 2017, 4:00 AM PST
- Expired
- Jan 9, 2017, 10:54 PM PST
- In force
- Issued by
- NWS Medford, OR
- Flood severity
- None
Counties Siskiyou County, CA, Curry County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 60 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WGUS66 KMFR 091047 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MEDFORD OR 247 AM PST MON JAN 9 2017 ...VERY HEAVY RAIN POSSIBLE TUESDAY... .MODERATE TO HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT AND FURTHER SATURATE ALREADY VERY WET SOIL WITH SEVERAL INCHES OF RAIN. THEN A MILD AND VERY WET SYSTEM WILL MOVE THROUGH TUESDAY AND BRING ANOTHER 2 TO 4 INCHES OF VERY INTENSE RAIN IN A SHORT PERIOD OF TIME. THIS ADDITIONAL RAIN COMBINED WITH MELTING SNOW OVER HIGHER ELEVATIONS MAY CAUSE CREEKS AND STREAMS TO OVERFLOW. IN ADDITION...RUNOFF IN URBAN AREAS MAY OVERWHELM STORM DRAINS CAUSING ADDITIONAL FLOODING. CAZ080-ORZ022-024-100000- /O.NEW.KMFR.FA.A.0002.170110T1200Z-170111T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN SISKIYOU COUNTY-CURRY COUNTY COAST- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...BROOKINGS... HARBOR...GOLD BEACH...GRANTS PASS...CAVE JUNCTION 247 AM PST MON JAN 9 2017 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF NORTHERN CALIFORNIA AND SOUTHWEST OREGON...INCLUDING THE FOLLOWING AREAS...IN NORTHERN CALIFORNIA...WESTERN SISKIYOU COUNTY. IN SOUTHWEST OREGON... CURRY COUNTY COAST AND EASTERN CURRY COUNTY AND JOSEPHINE COUNTY. * FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON. * MODERATE TO HEAVY RAIN WILL CONTINUE OVER THE AREA THROUGH TONIGHT. A PERIOD OF VERY INTENSE RAINFALL...WITH POSSIBLY 2 TO 4 INCHES IN JUST A 6 HOUR PERIOD...COMBINED WITH SNOW MELT OVER HIGHER ELEVATIONS MAY LEAD TO CONSIDERABLE URBAN AND SMALL STREAM FLOODING. * FLOOD WATERS MAY FLOW ACROSS ROADS...INUNDATE LOW SPOTS...AND FLOW INTO BUILDINGS. LANDSLIDES AND DEBRIS FLOWS ARE LIKELY IN STEEP TERRAIN AND OVER BURNS SCARS...AS WELL AS SLIDE PRONE AREAS SUCH AS HIGHWAY 199 AND PORTIONS OF HIGHWAY 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... LANDSLIDES AND DEBRIS FLOWS ARE POSSIBLE DURING THIS FLOOD EVENT. PEOPLE...STRUCTURES AND ROADS LOCATED BELOW STEEP SLOPES...IN CANYONS AND NEAR THE MOUTHS OF CANYONS MAY BE A SERIOUS RISK FROM RAPIDLY MOVING LANDSLIDES.A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ WRIGHT
2 follow-up statements
594 WGUS66 KMFR 092249 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MEDFORD OR 249 PM PST MON JAN 9 2017 ...VERY HEAVY RAIN POSSIBLE MONDAY EVENING THROUGH TUESDAY... .MODERATE TO HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT AND COMBINE WITH SNOW MELT AND ALREADY VERY WET SOIL. SEVERAL INCHES OF RAIN ARE EXPECTED. THEN A MILD AND VERY WET SYSTEM WILL MOVE THROUGH TUESDAY AND BRING ANOTHER 2 TO 4 INCHES OF VERY INTENSE RAIN IN A SHORT PERIOD OF TIME. THIS ADDITIONAL RAIN COMBINED WITH MELTING SNOW OVER HIGHER ELEVATIONS MAY CAUSE CREEKS AND STREAMS TO OVERFLOW. IN ADDITION...RUNOFF IN URBAN AREAS MAY OVERWHELM STORM DRAINS CAUSING ADDITIONAL FLOODING. CAZ080-ORZ024-100000- /O.CAN.KMFR.FA.A.0002.170110T1200Z-170111T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- 249 PM PST MON JAN 9 2017 ...FLOOD WATCH HAS BEEN UPGRADED TO AN AREAL FLOOD ADVISORY... THE FLOOD WATCH FOR PORTIONS OF NORTHERN CALIFORNIA HAS BEEN UPGRADED TO AN AREAL FLOOD ADVISORY WHILE THE AREAL FLOOD WATCH FOR PARTS OF SOUTHWEST OREGON HAS ENDED. $$ ORZ022-100700- /O.EXT.KMFR.FA.A.0002.170110T1200Z-170111T0600Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CURRY COUNTY COAST- INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH 249 PM PST MON JAN 9 2017 ...FLOOD WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... THE FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF SOUTHWEST OREGON...INCLUDING THE FOLLOWING AREA... CURRY COUNTY COAST. * FROM LATE TONIGHT THROUGH TUESDAY EVENING * MODERATE TO HEAVY RAIN WILL CONTINUE OVER THE AREA THROUGH TONIGHT. A PERIOD OF VERY INTENSE RAINFALL...WITH POSSIBLY 2 TO 4 INCHES IN JUST A 6 HOUR PERIOD...COMBINED WITH SNOW MELT OVER HIGHER ELEVATIONS MAY LEAD TO CONSIDERABLE URBAN AND SMALL STREAM FLOODING. * FLOOD WATERS MAY FLOW ACROSS ROADS...INUNDATE LOW SPOTS...AND FLOW INTO BUILDINGS. LANDSLIDES AND DEBRIS FLOWS ARE LIKELY IN STEEP TERRAIN AND OVER BURN SCARS...AS WELL AS SLIDE PRONE AREAS SUCH AS HIGHWAY 199 AND PORTIONS OF HIGHWAY 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... LANDSLIDES AND DEBRIS FLOWS ARE POSSIBLE DURING THIS FLOOD EVENT. PEOPLE...STRUCTURES AND ROADS LOCATED BELOW STEEP SLOPES...IN CANYONS AND NEAR THE MOUTHS OF CANYONS MAY BE A SERIOUS RISK FROM RAPIDLY MOVING LANDSLIDES. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
398 WGUS66 KMFR 100654 FFAMFR FLOOD WATCH NATIONAL WEATHER SERVICE MEDFORD OR 1054 PM PST MON JAN 9 2017 ORZ022-100800- /O.CAN.KMFR.FA.A.0002.170110T1200Z-170111T0600Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CURRY COUNTY COAST- 1054 PM PST MON JAN 9 2017 ...FLOOD WATCH HAS BEEN UPGRADED TO AN AREAL FLOOD ADVISORY. THE FLOOD WATCH FOR THE CURRY COUNTY COAST HAS BEEN UPGRADED TO A AN URBAN AND SMALL STREAM FLOOD ADVISORY. SEE PDXFLSMFR FOR DETAILS. $$ STOCKTON
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flood watch went out at Jan 8, 8:00 PM PST, 6 hours 47 minutes earlier.
Area forecast discussion, Jan 8, 8:00 PM PST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Medford OR
800 PM PST Sun Jan 8 2017
.DISCUSSION...09/00Z NAM in. 09/00Z GFS in through 84hr.
There is a plethora of warnings, advisories, and watches at the
current time. Those are summarized at the end of this discussion.
The main focus this evening is flooding due to heavy rains
combining with snow melt. There are areal impacts, mostly of the
urban and small stream variety. However, some of the rivers may
hit flood stage as well.
The heaviest rain over the past 8 hours or so has been along the
coast, in the Coast Range and Illinois Valley, and western and
south central Siskiyou County. An Urban/Small Stream Flood
Advisory remains in effect for pretty much the whole west side
except for Coos and Curry counties. Even Modoc County has an
advisory in effect, and some creek flooding has been reported
there.
Rains have abated a bit since this afternoon, but amounts are
still significant. There is plenty more on the way, but the snow
levels will plunge to 2500 to 3000 feet later tonight. This will
decrease the potential impact to area rivers, but they still will
be running high for a while, and flooding remains a possibility on
the Rogue River near Agness as well as the Coquille River.
&&
.AVIATION...09/00Z TAF CYCLE...From the Cascades west...Steady rain
and widespread MVFR with higher terrain obscured and strong
southerly low level winds will continue into Monday morning...with
heavier areas of precipitation and areas of fog producing periods of
IFR conditions through tonight. Some improvement is expected in the
morning, but most areas will remain at most MVFR.
East of the Cascades....Mainly MVFR with steadier light to moderate
rain and areas of higher terrain obscured. Precipitation will taper
to light showers late tonight with snow levels falling to valley
floors into Monday morning. Snow will continue through the remainder
of the taf period.
&&
.MARINE...Updated 200 PM PST Sunday 8 January 2017...Very steep
seas will continue through much of the week with a mix of dominant
wind wave and a fresh southwest swell. Several fronts will pass
through the waters over the next few days, each producing small
craft advisory winds and perhaps brief periods of gale force
gusts. High pressure will then move in late Wednesday with
diminishing seas and calmer winds. -BPN
&&
.PREV DISCUSSION... /Issued 302 PM PST Sun Jan 8 2017/
DISCUSSION...A high-impact series of storms is bringing high snow
levels and moderate to heavy rain to much of the forecast area
this afternoon. Latest Happy Camp snow level radar plot shows snow
levels decreasing to 7000 ft in the last hour. Lots of advisory-
level flooding have been reported by various officials and
spotters, and we now have Areal Flood Advisories at FLSMFR for
most areas west of the Cascades and in Northern California.
Several more hours of steady, heavy rain is expected in these
areas before a general break in heavy precipitation this evening.
The flood advisories continue into Monday afternoon.
Additionally, a wind advisory continues this afternoon east of the
Cascades, and a generally windy pattern is expected to last
through the middle of the week with moderate to strong southwest
H7 flow. No data screams high wind warnings right now, but we'll
be monitoring for any wind advisory or warning needs in the
future.
An upper low and a more southwesterly to westerly stream of moisture
behind the cold front will bring snow levels down to around 2500 to
3000 feet early Monday morning. As moderate to strong flow aloft
becomes more westerly, orographics will enhance snowfall in the
mountains, and we have issued Winter Storm Warnings at WSWMFR for
heavy snow in the Cascades, Siskiyous, Kalmiopsis, and portions of
Northern California including Mount Shasta City. We have highest
confidence in the high mountain areas getting dumped on with heavy
snow. Wind will accompany some of this snow, and brief whiteout
conditions could occur in areas exposed to the strong southwest
wind. The lowest confidence area is Mount Shasta where a host of
data suggests a borderline heavy snow event. Additionally, road
temperature models suggests snow may not continually stick to
roads through the warning period in Mount Shasta City. That said,
we have studies that provide enough confidence in this situation
to issue a Warning down to 3000 feet in Siskiyou County, and a
Winter Weather Advisory has been issued for areas around Weed and
Forest Mountain Summit on Highway 3 where lesser snow amounts are
expected.
Additionally, a Winter Storm Watch has been issued for Monday late
afternoon/evening and overnight hours for areas east of the
Cascades. Several inches to nearly a foot of snow is possible there
as precipitation overspreads that part of the forecast area.
Extended Discussion...Tuesday afternoon through Sunday. The
parade of winter storms continue to march through the region into
next weekend. With the ECMWF holding constant with this very wet
system on Tuesday, have continued to use this QPF for this time
frame for the past several days at least. This system continues to
look like a good atmospheric river event. Dynamics continue to
look very favorable with this system as well with the region in
the left exit region of a of a now stronger 135 KT jet and broad
upper level divergence combining to bring broad and strong lift to
the region. With the high snow levels snow melt will continue to
contribute to the run off, and with the antecedent conditions from
the precip today and tomorrow main stem rivers will see rises. The
Coquille at Coquille and Myrtle Point and the Rogue at Agness are
expected to reach flood stage late Tuesday into Wednesday.
Showers slowly taper off Wednesday into Thursday morning, and the
region is expected to see a lull in the action, but that comes with
a return of the cold weather as we see some clearing that allows
temperates temperatures to fall below freezing aver all inland areas
Friday morning and single digits over the east side.
The weak ridge breaks down and the models diverge on the timing of
systems that move through into next weekend, but most agree that and
active pattern returns. Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Monday afternoon through late Monday
night for ORZ029>031.
Flood Watch until 10 PM PST this evening for ORZ025-027-028.
Winter Storm Warning from 7 AM Monday to 4 AM PST Tuesday ABOVE
3000 FEET for for ORZ025-027-028.
Flood Watch until 10 PM PST this evening for ORZ021-022-024.
Flood Watch until 10 PM PST this evening for ORZ023-026.
Winter Storm Warning from 4 AM Monday to 10 AM PST Tuesday ABOVE
3000 FEET for for ORZ024.
CA...Winter Storm Watch from Monday afternoon through late Monday
night for CAZ085.
Flood Watch until 10 PM PST this evening for CAZ080.
Flood Watch until 10 PM PST this evening for CAZ081>083-085.
Winter Storm Warning from 4 AM Monday to 10 AM PST Tuesday ABOVE
3000 FEET for for CAZ082-083.
Winter Storm Warning from 4 AM Monday to 10 AM PST Tuesday ABOVE
3000 FEET for for CAZ080.
Winter Weather Advisory from 10 AM Monday to 4 AM PST Tuesday
for CAZ081.
Pacific Coastal Waters...Hazardous Seas Warning until 10 PM PST Wednesday
for PZZ350-356-370-376.
15/15/15In the hours before
Local storm report, Jan 8, 9:15 PM PST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
915 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM FLOOD 1 S ADIN 41.19N 120.95W
01/08/2017 MODOC CA TRAINED SPOTTER
REPORTS OF FLOOD WATERS ENTERING HOMES AND
ACROSS ROADS SOUTH OF MAIN STREET. SAND
BAGGING EFFORTS ARE UNDERWAY. FLOODING IS
DUE TO COMBINATION OF HEAVY RAIN, SNOW MELT,
AND ICE JAMMING ON LOCAL CREEKS. .
&&
WRIGHTLocal storm report, Jan 8, 9:21 PM PST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
921 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM DEBRIS FLOW 7 SSW CANBY 41.35N 120.92W
01/08/2017 MODOC CA LAW ENFORCEMENT
A MUDSLIDE HAS REDUCED HIGHWAY 299 AT ADIN
PASS TO 1 LANE.
&&
WRIGHTLocal storm report, Jan 8, 9:23 PM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
923 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM FLOOD 1 SSW DAVIS CREEK 41.72N 120.38W
01/08/2017 MODOC CA LAW ENFORCEMENT
WATER FLOWING ACROSS HIGHWAY 395.
&&
WRIGHTLocal storm report, Jan 8, 9:38 PM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
938 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HEAVY RAIN 2 SSW OBRIEN 42.05N 123.71W
01/08/2017 M3.00 INCH JOSEPHINE OR TRAINED SPOTTER
3.00 INCHES OF RAIN SINCE MIDNIGHT, MEASURED
AT 2130 PST. THE DURATION OF THE HEAVY RAIN
EVENT WAS 21 HOURS 30 MINUTES.
&&
JRSLocal storm report, Jan 9, 2:02 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
202 AM PST MON JAN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 1 NNE LANGLOIS 42.94N 124.45W
01/09/2017 M3.11 INCH CURRY OR TRAINED SPOTTER
24 HOUR TOTAL OF 3.11 INCHES, 12 HOUR TOTAL
1.87 INCHES.
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 2:27 AM PST | High Wind Watch | MFR | Klamath, Lake | 12 hr |
| Jan 9, 11:16 AM PST | River Flood Warning | MFR | Coos | 4 days |
| Jan 9, 11:57 AM PST | River Flood Warning | MFR | Curry | 67 hr |
| Jan 9, 11:57 AM PST | River Flood Warning | MFR | Coos | 56 hr |
| Jan 9, 2:00 PM PST | Gale Warning | MFR | 30 hr | |
| Jan 9, 2:12 PM PST | Special Marine Warning | MFR | 63 min | |
| Jan 9, 2:34 PM PST | High Wind Warning | MFR | Curry | 25 hr |
| Jan 9, 2:34 PM PST | Wind Advisory | MFR | Jackson | 31 hr |
| Jan 8, 9:10 PM PST | Areal Flood Warning | MFR | Modoc | 6 hr |
Nearby
Flood Watches in Oregon, 2017Flood Watches in California, 2017Every flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.